Alert archive / Hawaii / Flash Flood Warnings in 2018

Flash Flood Warning 51, NWS Honolulu, HI

August 28, 2018Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Aug 28, 2018, 2:29 AM HST for Kauai County, Hawaii. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2018, 2:29 AM HST (12:29 UTC)
Expired
Aug 28, 2018, 8:22 PM HST
In force
18 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 24 km from the middle of the area, began a volume at 12:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 0.5 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2018-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 750 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2018-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
750 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

879 
WGHW50 PHFO 281229
FFWHFO
HIC007-281530-
/O.NEW.PHFO.FF.W.0051.180828T1229Z-180828T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
229 AM HST TUE AUG 28 2018

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Kauai in Kauai County

* Until 530 AM HST.

* At 225 AM HST, radar indicated bands of heavy rain continue to 
  move over north and east Kauai. Upstream Hanalei river gauge 
  indicated significantly high water levels. Flash flooding is 
  imminent or occurring.

* Locations in the warning include but are not limited to...
  Lihue, Kilauea, Anahola, Mana, Hanalei, Na Pali State Park, Omao,
  Barking Sands, Wainiha, North Fork Wailua Trails, Moloaa and
  Waimea.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 530 AM HST if heavy rain
persists.

This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Kauai in
Kauai County.

LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
      2188 15943 2191 15960 2189 15961 2202 15979
      2206 15979 2216 15971 2223 15956 2221 15950
      2223 15949 2222 15943 2224 15940

$$
8 follow-up statements
298 
WGHW50 PHFO 281517
FFWHFO
HIC007-281830-
/O.EXT.PHFO.FF.W.0051.000000T0000Z-180828T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
517 AM HST TUE AUG 28 2018

The National Weather Service in Honolulu has extended the

* Flash Flood Warning for...
  The island of Kauai in Kauai County

* Until 830 AM HST.

* At 511 AM HST, radar indicated heavy rain continuing across Kauai.
  Kuhio Highway near the vicinity of Hanalei Bridge remained closed.

* Locations in the warning include but are not limited to...
  Lihue, Kilauea, Anahola, Mana, Hanalei, Na Pali State Park, Omao,
  Barking Sands, Wainiha, North Fork Wailua Trails, Moloaa and
  Waimea.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 830 AM HST if heavy rain
persists.

LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
      2188 15943 2191 15960 2189 15961 2202 15979
      2206 15979 2216 15971 2223 15956 2221 15950
      2223 15949 2222 15943 2224 15940

$$
071 
WGHW70 PHFO 281707
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
707 AM HST TUE AUG 28 2018

HIC007-281830-
/O.CON.PHFO.FF.W.0051.000000T0000Z-180828T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
707 AM HST TUE AUG 28 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 AM HST FOR THE
ISLAND OF KAUAI IN KAUAI COUNTY...

At 702 AM HST...radar indicated heavy rain continuing to move over 
Kauai from the south. Rain rates were as high as 2 to 3 inches per 
hour near Poipu and Koloa. Gage data from the North Fork and South 
Fork of Wailua River showed water levels rising again. Kuhio Highway 
remains closed at the Hanalei Bridge due to flooding.

This warning includes the entire island of Kauai.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 830 AM HST if heavy rain
persists.

LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
      2188 15943 2191 15960 2189 15961 2202 15979
      2206 15979 2216 15971 2223 15956 2221 15950
      2223 15949 2222 15943 2224 15940

$$

Kodama
984 
WGHW50 PHFO 281823
FFWHFO
HIC007-282130-
/O.EXT.PHFO.FF.W.0051.000000T0000Z-180828T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
823 AM HST TUE AUG 28 2018

The National Weather Service in Honolulu has extended the

* Flash Flood Warning for...
  The island of Kauai in Kauai County

* Until 1130 AM HST.

* At 819 AM HST, radar indicated heavy rain continuing to move over 
  Kauai from the south. Rain rates were as high as 2 to 3 inches per 
  hour near Poipu and Koloa. Gage data from the Hanalei, and North 
  Fork and South Forks of Wailua River showed water levels rising 
  again. Kuhio Highway remains closed at the Hanalei Bridge due to 
  flooding.

* This warning includes the entire island of Kauai.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 1130 AM HST if heavy rain
persists.

LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
      2188 15943 2191 15960 2189 15961 2202 15979
      2206 15979 2216 15971 2223 15956 2221 15950
      2223 15949 2222 15943 2224 15940

$$

Foster
828 
WGHW70 PHFO 282037
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
1037 AM HST TUE AUG 28 2018

HIC007-282130-
/O.CON.PHFO.FF.W.0051.000000T0000Z-180828T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
1037 AM HST TUE AUG 28 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 AM HST FOR
THE ISLAND OF KAUAI IN KAUAI COUNTY...

At 1031 AM HST...radar and rain gages showed heavy rainfall 
continuing over portions of Kauai. The highest rain rates of 1 to 3 
inches per hour were over the central and southern parts of the 
island. Kuhio Highway remains closed at Hanalei Bridge. Several 
other roads were closed due to flooding in Koloa, Lawai, and 
Kalaheo. 

This warning includes the entire island of Kauai.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 1130 AM HST if heavy rain
persists.

LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
      2188 15943 2191 15960 2189 15961 2202 15979
      2206 15979 2216 15971 2223 15956 2221 15950
      2223 15949 2222 15943 2224 15940

$$

Kodama
512 
WGHW50 PHFO 282120
FFWHFO
HIC007-290030-
/O.EXT.PHFO.FF.W.0051.000000T0000Z-180829T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
1120 AM HST TUE AUG 28 2018

The National Weather Service in Honolulu has extended the

* Flash Flood Warning for...
  The island of Kauai in Kauai County

* Until 230 PM HST.

* At 1112 AM HST, radar and rain gages showed that rain rates have 
  eased slightly but runoff levels are very high in most of the 
  rivers and streams on the island. Hanalei River is flowing well 
  out of its banks and Kuhio Highway remains inundated from the 
  Hanalei Bridge to Hanalei town. A voluntary evacuation has also 
  started near Koloa for residents along Waihohonou Road, Wailaau 
  Road, and Aloha Place. Due to ongoing flooding, AVOID UNNECESSARY 
  TRAVEL.

* This warning includes the entire island of Kauai.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 230 PM HST if heavy rain
persists.

LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
      2188 15943 2191 15960 2189 15961 2202 15979
      2206 15979 2216 15971 2223 15956 2221 15950
      2223 15949 2222 15943 2224 15940

$$

Kodama
000 
WGHW50 PHFO 290019
FFWHFO
HIC007-290330-
/O.EXT.PHFO.FF.W.0051.000000T0000Z-180829T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
219 PM HST TUE AUG 28 2018

The National Weather Service in Honolulu has extended the

* Flash Flood Warning for...
  The island of Kauai in Kauai County

* Until 530 PM HST.

* At 211 PM HST, radar and gages showed that rain rates have 
  decreased over Kauai but water levels are still running very high 
  at most of the rivers and streams on the island. Hanalei River 
  continues to flow out of its banks and Kuhio Highway is still 
  inundated from Hanalei Bridge to Hanalei town. Severe flooding is 
  also occurring in the Wainiha area. AVOID UNNECESSARY TRAVEL due 
  to ongoing flood conditions.

* This warning includes the entire island of Kauai.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 530 PM HST if heavy rain
persists.

LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
      2188 15943 2191 15960 2189 15961 2202 15979
      2206 15979 2216 15971 2223 15956 2221 15950
      2223 15949 2222 15943 2224 15940

$$

Kodama
043 
WGHW50 PHFO 290317
FFWHFO
HIC007-290630-
/O.EXT.PHFO.FF.W.0051.000000T0000Z-180829T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
517 PM HST TUE AUG 28 2018

The National Weather Service in Honolulu has extended the

* Flash Flood Warning for...
  The island of Kauai in Kauai County

* Until 830 PM HST.

* At 511 PM HST, radar and gages showed that rain rates have 
  decreased over Kauai but water levels are still running high at 
  most of the rivers and streams on the island. Hanalei River 
  continues to flow out of its banks and Kuhio Highway is still 
  inundated from Hanalei Bridge to Hanalei town. Emergency 
  management also reports flooding problems continue in many 
  different areas around Kauai. AVOID UNNECESSARY TRAVEL due to 
  ongoing flood conditions.

* This warning includes the entire island of Kauai.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 830 PM HST if heavy rain
persists.

LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
      2188 15943 2191 15960 2189 15961 2202 15979
      2206 15979 2216 15971 2223 15956 2221 15950
      2223 15949 2222 15943 2224 15940

$$

Foster
779 
WGHW70 PHFO 290622
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
822 PM HST TUE AUG 28 2018

HIC007-290627-
/O.CAN.PHFO.FF.W.0051.000000T0000Z-180829T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
822 PM HST TUE AUG 28 2018

...THE FLASH FLOOD WARNING FOR THE ISLAND OF KAUAI IN KAUAI COUNTY IS
CANCELLED...

Radar indicated rain has ended over much of Kauai, with stream 
levels slowly receding. Kuhio highway in the vicinity of Hanalei 
Bridge remains closed.

A flash flood watch remains in effect for Kauai through 6 AM HST 
Wednesday.

LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
      2188 15943 2191 15960 2189 15961 2202 15979
      2206 15979 2216 15971 2223 15956 2221 15950
      2223 15949 2222 15943 2224 15940

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 8:30 PM HST, 5 hours 59 minutes earlier.

Area forecast discussion, Aug 27, 8:30 PM HST, 5 hours 59 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
830 PM HST Mon Aug 27 2018

.SYNOPSIS...
A trailing band of deep tropical moisture associated with Lane will
keep island weather cloudy and wet through Tuesday. Drier, more
typical trade wind weather is expected to spread from east across
the state on Wednesday, prevailing through Friday. A more showery
trade wind weather may return to the state over the weekend.

&&

.DISCUSSION...
Tropical moisture associated with Lane continues to affect the
islands this evening, bringing locally heavy showers to mainly
windward areas under the trade winds. Showers are easing over Kauai
at this time, with heavy showers have developed over east Maui
earlier. A strong high pressure centered far north-northeast of the
island will continue to bring moderate trade winds to the areas
through much of the week. Since the stream of tropical moisture is
expected to persist for another day, expect wet trade wind weather
to stay for the islands through much of Tuesday. Atmospheric
conditions will remain moist and unstable, keeping the potential for
heavy showers elevated, specially for the windward and mountain
areas. Daytime heating will further aid cloud development over the
islands. There is still a slight chance of thunderstorms along
leeward Big Island lower slopes and coast Tuesday afternoon. A Flood
watch also remains in effect for all islands through Tuesday
afternoon. Keep in mind that many areas around the state have
already received a lot of rainfall and grounds are saturated. It
does not take much rain to cause flash flooding.

Latest forecast models still indicated drier and more stable
airmass will reach the island late Tuesday, spreading from east to
west Wednesday. Hence, improving weather for the islands is expected
beginning Tuesday night, with more typical drier trade wind weather
expected Wednesday through the remainder of the work week.

The islands could see an increase in trade showers over the upcoming
weekend as a weak surface trough with associated deep moisture moves
in from the east.

&&

.AVIATION...
Deep tropical moisture will linger over the Hawaiian Islands through
Tuesday. Areas of MVFR ceilings and visibilities in passing showers
are expected mainly over windward and mountain slopes of all
islands. Potential for isolated thunderstorms remains in the
forecast for Kauai through the early morning hours, and over the Big
Island on Tuesday afternoon.

AIRMET Sierra for mountain obscuration will likely remain in effect
for all islands through at least Tuesday morning.

AIRMET Tango remains in effect for low level turbulence over and
south through west of mountains. This AIRMET will likely remain in
effect through Tuesday evening due to breezy trade winds.

&&

.MARINE...
Lane continues on its westward course, further away from the state.
However, a trailing band of moisture associated with Lane is still
affecting the isles and the area to their west and southwest.

Otherwise, locally strong trades will persist through at least
Wednesday as high pressure maintains a tight gradient over the
islands. Thus, the Small Craft Advisory (SCA) remains in effect for
the waters around Maui and south of the Big Island through at least
midweek. Tropical Cyclone Miriam is forecast to enter the Central
Pacific Hurricane Center area of responsibility around Wednesday
evening then turn north once it crosses 140W. The strength of the
trades after Thursday depends on Miriam's eventual track.

Surf will be minimal through the upcoming weekend, but small swells
from the northwest, south, and southwest will keep the surf from
becoming flat. The largest of the south swells is expected over the
upcoming weekend.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Tuesday afternoon for all Hawaii
islands.

Small Craft Advisory until 6 PM HST Wednesday for Maalaea Bay-
Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big
Island Southeast Waters.

&&

DISCUSSION...Hui
AVIATION...Bohlin
MARINE...Kinel

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 2:12 PM HSTFlash Flood WarningHFOHawaii3 hr
Aug 27, 3:32 PM HSTFlash Flood WatchHFOHawaii, Honolulu, Kauai, Kalawao36 hr
Aug 27, 3:51 PM HSTAreal Flood AdvisoryHFOKalawao89 min
Aug 27, 6:29 PM HSTAreal Flood AdvisoryHFOKalawao5 hr
Aug 27, 9:26 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Aug 27, 11:57 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Aug 28, 12:03 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Aug 28, 3:03 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Aug 28, 4:18 AM HSTFlash Flood WarningHFOHonolulu3 hr
Aug 28, 5:37 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Aug 28, 7:11 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Aug 28, 11:31 AM HSTSpecial Marine WarningHFO44 min
Aug 28, 12:12 PM HSTSpecial Marine WarningHFO48 min
Aug 28, 12:55 PM HSTSpecial Marine WarningHFO65 min

Nearby

Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.